Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 137, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 19, 2018, 11:01 PM CDT for Barton County, Russell County, Kansas. It was in force for 74 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2018, 11:01 PM CDT (04:01 UTC)
- Expired
- Jun 20, 2018, 12:15 AM CDT
- In force
- 74 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 152 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 11:42 PM CDT | TSTM WND GST 60 | Hoisington, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 10:07 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2016 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.9
The text
As transmitted.
415
WUUS53 KICT 200401
SVRICT
KSC009-167-200515-
/O.NEW.KICT.SV.W.0137.180620T0401Z-180620T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1101 PM CDT TUE JUN 19 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Russell County in central Kansas...
Barton County in central Kansas...
* Until 1215 AM CDT.
* At 1059 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Emmeram, to near Loretta, to near
Ash Valley, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. This storm has a history of producing
damaging winds.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Great Bend, Russell, Hoisington, Ellinwood, Wilson, Claflin, Lucas,
Gorham, Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger,
Bunker Hill, Paradise, Galatia, Susank, Waldo and Great Bend
Airport.
#
This includes Interstate 70 between Mile Markers 176 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9904 3913 9848 3826 9848 3826 9903
TIME...MOT...LOC 0359Z 284DEG 34KT 3905 9915 3861 9920 3824 9923
HAIL...<.75IN
WIND...60MPH
$$
KLEINSASSER2 follow-up statements
407
WWUS53 KICT 200423
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1123 PM CDT TUE JUN 19 2018
KSC009-167-200515-
/O.CON.KICT.SV.W.0137.000000T0000Z-180620T0515Z/
Russell KS-Barton KS-
1123 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR RUSSELL AND BARTON COUNTIES...
At 1122 PM CDT, severe thunderstorms were located along a line
extending from near Gorham, to near Olmitz, to near Pawnee Rock,
moving east to southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated. This storm has a history of producing
damaging winds.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Great Bend, Russell, Hoisington, Ellinwood, Wilson, Claflin, Lucas,
Gorham, Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger,
Bunker Hill, Paradise, Galatia, Susank, Waldo and Great Bend Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9904 3913 9848 3826 9848 3826 9903
TIME...MOT...LOC 0422Z 283DEG 34KT 3894 9898 3856 9895 3826 9902
HAIL...0.75IN
WIND...60MPH
$$
KLEINSASSER678
WWUS53 KICT 200449
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1149 PM CDT TUE JUN 19 2018
KSC009-167-200515-
/O.CON.KICT.SV.W.0137.000000T0000Z-180620T0515Z/
Russell KS-Barton KS-
1149 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR RUSSELL AND BARTON COUNTIES...
At 1149 PM CDT, severe thunderstorms were located along a line
extending from near Dorrance, to near Claflin, to near Seward,
moving east to southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. The storm has a history of producing
damaging winds.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Great Bend, Russell, Hoisington, Ellinwood, Wilson, Claflin, Lucas,
Gorham, Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger,
Bunker Hill, Paradise, Galatia, Susank, Waldo and Great Bend Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9904 3913 9848 3826 9848 3826 9903
TIME...MOT...LOC 0449Z 283DEG 37KT 3884 9866 3849 9858 3820 9871
HAIL...<.75IN
WIND...60MPH
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:14 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jun 19, 6:14 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Wichita KS 614 PM CDT Tue Jun 19 2018 .SHORT TERM...(This evening through Friday night) Issued at 309 PM CDT Tue Jun 19 2018 Tonight: A few showers/thunderstorms have flirted with northeast fringes of the forecast area this afternoon. These isolated storms developed in same axis as storms did yesterday. High res models show this waning as convergence and convective focus shifts to quasistationary boundary just north/northwest of forecast area. Anticipate storms to develop on front shortly, with watch to follow. Storms will gradually develop and spread southeast during the night. Decent window for severe storms this even in central KS, where 2000 J/kilogram MLCAPE and some middle level shear will exist. Severe hail possible if discrete storms can develop on front, but microburst winds are more likely along with some cold pool gusts, especially early on. Later tonight instability diminishes and expect storms to weaken towards daybreak, but given upper support, do expect them to persist all night. 1.0-1.3 inch rainfalls probable in parts of central KS where slow movement, training and respectable precipitable water are likely. Forecast amounts are less than half of the one hour flash flood guidance so flood watch was not indicated, although would not be surprised if an areal flood warning was issued. Wednesday: Rain/storms will persist on Wednesday as main lobe of energy rotates around upper low, which should push front across all or most of the eastern half of forecast area. Some strong/severe storms possible ahead of the front, depending on amount of instability which is less than certain. NAM MLCAPE is around 1600 J/kilogram at 2100 UTC while GFS is closer to 1000 J/kilogram. Appears to be a lower end severe threat at this point. Thursday-Friday: With upper low continuing to rotate moisture into area, chances for showers and storms will persist on Thu. Better chances will be in eastern half of forecast area, while temperatures will be highly dependent on amount of clouds, which is less certain, but do anticipate highs well below normal. Some clearing Thu night but middle level return flow may trigger some elevated precipitation along western edge of forecast area. -Howerton .LONG TERM...(Saturday through Tuesday) Issued at 309 PM CDT Tue Jun 19 2018 Uncertainty is high over the weekend due to zonal flow aloft and chaotic/weak flow at the surface. Location of any surface boundary is suspect and convergence would likely be weak. Meanwhile ripples in upper flow will likely trigger storms over the high plains which may or may not reach the forecast area before dissipating. Precipitation chances should ramp up Monday-Tuesday as next upper low moves into the high plains making nocturnal storm a bit more likely. -Howerton && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 600 PM CDT Tue Jun 19 2018 Aviation concern will be storms tonight. Storms developed along the cold front late this afternoon and have become more widespread over western KS but have been very slow to move east. Additional storms are tracking out of eastern CO and are associated with a decent upper wave rotating across the Rockies. Feel that storms should stay west of our CWA for the next couple of hours but will be on the move once the shortwave approaches. Confidence is high that KGBD-KRSL will be affected before 05z with storms then diving southeast eventually affecting KHUT-KSLN-KICT generally after 06z. KRSL-KGBD will have the best chance to see some severe storms with downburst winds and hail the main threats. Heavy rain will also be likely with any of the stronger showers and storms. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 85 65 82 / 60 30 20 20 Hutchinson 70 84 64 80 / 60 50 10 20 Newton 70 85 63 78 / 50 40 20 20 ElDorado 70 83 64 79 / 50 40 20 20 Winfield-KWLD 70 84 65 82 / 50 40 20 20 Russell 66 83 61 78 / 70 20 10 20 Great Bend 68 83 62 80 / 80 30 10 10 Salina 70 84 64 79 / 70 40 20 30 McPherson 70 84 63 79 / 60 50 10 20 Coffeyville 72 84 67 82 / 30 60 40 30 Chanute 73 83 66 80 / 30 50 30 30 Iola 73 83 65 79 / 30 50 30 40 Parsons-KPPF 72 84 66 82 / 30 50 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...RBL
Hazardous weather outlook, Jun 19, 10:13 PM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1013 PM CDT Tue Jun 19 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1013 PM CDT Tue Jun 19 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will develop late this evening in central Kansas and spread southeast during the night. Severe storms are possible this evening roughly northwest of a line from Salina to McPherson and Hutchinson. Winds to 65 mph and heavy rain are the main threats. Any stronger storms that are isolated this evening could produce up to golf ball sized hail. Strong storms are possible over the rest of the area overnight, with winds to 50 mph and heavy rain the main threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storms will persist on Wednesday, with some severe storms possible in the afternoon roughly east of I-35. The stronger storms could produce winds to 65 mph and quarter sized hail. Multiple rounds of storms are possible from Thursday through Monday. Strong to severe storms are likely sometime during the period. It is difficult to pinpoint times and locations of severe threats during the period. However storms in general will be more likely during the late night and early morning hours. .SPOTTER INFORMATION STATEMENT... There is slight chance of spotter activation northwest of a line from Salina to Great Bend this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton
In the hours before
Special weather statement, Jun 19, 9:01 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Wichita KS
901 PM CDT TUE JUN 19 2018
KSZ033-048-049-200230-
Ellsworth KS-Lincoln KS-Saline KS-
901 PM CDT TUE JUN 19 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Ellsworth County in central Kansas...
Lincoln County in central Kansas...
Northwestern Saline County in central Kansas...
* Until 930 PM CDT.
* At 856 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
east of Delphos, to 5 miles south of Barnard, to near Sylvan
Grove... and moving southeast at 40 mph.
Small hail and wind gusts up to 50 mph will be possible with these
storms.
* Locations impacted include...
Lincoln, Beverly, Barnard, Glendale, Ash Grove and Westfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3922 9803 3920 9793 3896 9793 3896 9747
3883 9775 3872 9815 3888 9832 3922 9849
TIME...MOT...LOC 0200Z 313DEG 37KT 3928 9767 3911 9803 3901 9835
KLEINSASSERSpecial weather statement, Jun 19, 9:19 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
919 PM CDT TUE JUN 19 2018
KSZ033-048-049-200300-
Ellsworth KS-Lincoln KS-Saline KS-
919 PM CDT TUE JUN 19 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Ellsworth County in central Kansas...
Eastern Lincoln County in central Kansas...
Saline County in central Kansas...
* Until 1000 PM CDT.
* At 916 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
northwest of Minneapolis, to Tescott, to 9 miles south of
Lincoln... and moving southeast at 35 mph.
Wind gusts up to 55 mph are possible with these storms.
* Locations impacted include...
Salina, Lincoln, Assaria, Gypsum, Brookville, Smolan, Beverly, New
Cambria, Barnard, Falun, Glendale, Westfall, Salina Airport,
Bridgeport and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3896 9793 3896 9738 3861 9737 3861 9791
3903 9836 3918 9816 3922 9807 3922 9793
TIME...MOT...LOC 0219Z 309DEG 31KT 3917 9778 3900 9790 3890 9813
KLEINSASSERLocal storm report, Jun 19, 9:25 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST 2 S BEVERLY 38.99N 97.98W
06/19/2018 E70 MPH LINCOLN KS EMERGENCY MNGR
ESTIMATED 65 TO 70 WITH SOME TREE BRANCHES
DOWN.
&&Local storm report, Jun 19, 9:47 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 7 SW WESTFALL 38.84N 98.07W
06/19/2018 M60 MPH ELLSWORTH KS MESONET
MESONET STATION K5ELW, 7 SW WESTFALL.
&&Local storm report, Jun 19, 9:55 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 7 SW WESTFALL 38.84N 98.07W
06/19/2018 M72 MPH ELLSWORTH KS MESONET
MESONET STATION K5ELW, 7 SW WESTFALL.
&&Local storm report, Jun 19, 10:23 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1023 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 4 NNW SALINA 38.88N 97.65W
06/19/2018 M54 MPH SALINE KS MESONET
MESONET STATION K5SLN, 4 NNW SALINA.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:49 PM CDT | Special Weather Statement | ICT | Russell | 41 min |
| Jun 19, 8:34 PM CDT | Special Weather Statement | ICT | Lincoln | 26 min |
| Jun 19, 9:01 PM CDT | Special Weather Statement | ICT | Lincoln | 29 min |
| Jun 19, 9:19 PM CDT | Special Weather Statement | ICT | Lincoln, Saline | 41 min |
| Jun 19, 9:25 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 53 min |
| Jun 19, 11:59 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 65 min |
| Jun 20, 12:21 AM CDT | Special Weather Statement | ICT | Reno | 39 min |
| Jun 20, 12:48 AM CDT | Special Weather Statement | ICT | McPherson, Saline | 42 min |
| Jun 20, 1:17 AM CDT | Special Weather Statement | ICT | Harvey, Reno | 43 min |
| Jun 20, 1:25 AM CDT | Special Weather Statement | ICT | McPherson, Marion, Saline | 35 min |
| Jun 20, 2:01 AM CDT | Special Weather Statement | ICT | Butler, Chase, Harvey, Marion, Sedgwick | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.